Alert archive / California / Frost Advisories in 2024

Frost Advisory 8, NWS Eureka, CA

April 16, 2024Trinity County, California

NWS Eureka, CA issued this frost advisory at Apr 16, 2024, 9:12 PM PDT for Trinity County, California. It took effect at Apr 17, 2024, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 9:12 PM PDT (04:12 UTC)
In effect from
Apr 17, 2024, 2:00 AM PDT
Expired
Apr 17, 2024, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS76 KEKA 170412
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
912 PM PDT Tue Apr 16 2024

CAZ107-108-171215-
/O.NEW.KEKA.FR.Y.0008.240417T0900Z-240417T1600Z/
Northern Trinity-Southern Trinity-
Including Carrville, Hayfork, Weaverville, Trinity Center, and
Douglas City
912 PM PDT Tue Apr 16 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County.

* WHEN...From 2 AM to 9 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
2 follow-up statements
587 
WWUS76 KEKA 171201
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
501 AM PDT Wed Apr 17 2024

CAZ107-108-171600-
/O.CON.KEKA.FR.Y.0008.000000T0000Z-240417T1600Z/
Northern Trinity-Southern Trinity-
Including Trinity Center, Weaverville, Hayfork, Douglas City, and
Carrville
501 AM PDT Wed Apr 17 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
268 
WWUS76 KEKA 171547
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
847 AM PDT Wed Apr 17 2024

CAZ107-108-171700-
/O.EXP.KEKA.FR.Y.0008.000000T0000Z-240417T1600Z/
Northern Trinity-Southern Trinity-
Including Douglas City, Hayfork, Weaverville, Trinity Center, and
Carrville
847 AM PDT Wed Apr 17 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 16, 3:16 PM PDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 16, 3:16 PM PDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
316 PM PDT Tue Apr 16 2024

.SYNOPSIS...Gusty northerly winds are forecast for coastal areas
through the middle of the week as high pressure builds into the
region. Increasing temperatures beneath clearing skies will allow
interior valleys to approach or exceed 80 degrees by late week.
Marine stratus is expected to return for the later half of the
week as the northerly winds subside.

&&

.DISCUSSION...A high pressure ridge continues to build into
Northwest California. High clouds continue to stream over the
region while the stratus deck from this morning has burned off due
to diurnal heating. Warm air advection ahead of the building
ridge will allow daytime temperatures to steadily climb into the
70s in interior valleys for the next several days. NBM has 50 to
60 percent probabilities of temperatures exceeding 75 degrees in
interior Mendocino and Lake counties by Wednesday afternoon.
Nightly offshore flow will also help to dry out the interior as
adiabatic warming lowers RH values. Meanwhile, a recurring pattern
of strong northerlies will remain prevalent offshore through mid-
week which should prevent marine stratus from inundating the
coastline and encourage diurnal heating. As a result, NBM
indicates a high probability of coastal temperatures nearing 60
degrees by Wednesday afternoon.

Long range models are indicating a minor breakdown in the high
pressure ridge late this week and into the weekend, causing
northerly winds to subside and shift further offshore. This will
give an opportunity for the marine layer to deepen beneath broad
high pressure subsidence, potentially dampening daytime warming
along the coast if it moves onshore. Also, model soundings and
long-range deterministic models indicate strong low to mid level
warming and drying Thursday and Friday, further strengthening the
marine inversion. However, some models indicate that offshore flow
each night from the middle to end of the week may be sufficient
enough to keep the marine layer just off the coast. This could
mean the marine layer may have less of a dampening effect on
coastal temperatures at the end of the week, also meaning
temperatures in the low 60s for the coast Thursday and Friday.
Interior RH values will likely decrease below 50 percent. Most interior
valleys are expected to have temperatures in the mid to upper
70s. NBM indicates a high chance for temperatures above 80 for
many interior valleys of southern Mendocino and Lake counties. The
warmest valleys of interior Humboldt, Trinity, and northern
Mendocino counties have a slightly lower chance of temperatures
above 80. However, all these areas will most likely remain in the
low 80s for these areas.

&&

.AVIATION...Summer-like conditions will continue for this TAF
period.  Winds along the coastal sites are flowing out of the
northwest, with stronger winds and gusts forecasted for KCEC than
KACV. A shift of the winds at KACV from north-northwest to a more
off-shore, northeast  flow is expected to occur this evening and
last until tomorrow midday. If forecasts busts, there is a slight
chance (20-30%) of low ceilings due to marine stratus returning to
the coastal sites. Inland at KUKI, clear skies will persist through
the forecast time with winds increasing in the afternoon as thermal
heating drives a northwest flow through the Russian River valley.
Any increase in wind is expected to die down as the evening sets in
and influence of solar heating decreases. DS

&&

.MARINE...Midday scatterometer winds estimated sustained winds of
29kt to 33kt winds over the outer and portions of the inner waters,
and winds have likely increased into the afternoon. Expansion fans
south of Cape Mendocino and Point Saint George will bring areas
(<50% coverage) of Gales into the inners, mainly in the afternoons
and evenings through Wednesday. The axis of strongest northerlies
and largest seas will most likely shift westward toward the latter
portion of the week and conditions will ease up and improve -
especially for the inner waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ450.

     Hazardous Seas Warning until 3 AM PDT Wednesday for PZZ450.

     Small Craft Advisory until 9 AM PDT Wednesday for PZZ455.

     Gale Warning until 9 PM PDT Wednesday for PZZ470.

     Gale Warning until 3 PM PDT Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:00 AM PDTSmall Craft AdvisoryEKA48 hr
Apr 17, 2:50 PM PDTHazardous Seas WarningEKA6 hr

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.